Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 4, 2021Broadwater County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 4, 2021, 2:49 PM MDT for Broadwater County, Montana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2021, 2:49 PM MDT (20:49 UTC)
Expired
Jul 4, 2021, 3:15 PM MDT
In force
26 min
Issued by
NWS Great Falls, MT

County Broadwater County, MT

The radar

The Great Falls radar (KTFX), 93 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3019 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WWUS85 KTFX 042049
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
249 PM MDT Sun Jul 4 2021

MTZ014-052-053-042115-
Broadwater-Jefferson-Central and Southern Lewis and Clark-
249 PM MDT Sun Jul 4 2021

...THUNDERSTORMS WILL AFFECT SOUTHEASTERN LEWIS AND CLARK... 
NORTHWESTERN BROADWATER...AND NORTHEASTERN JEFFERSON COUNTIES...

At 247 PM MDT, thunderstorms were located 10 miles east of East 
Helena, or 15 miles east of Helena, moving northeast at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Helena, East Helena, Montana City, Winston, York, Alhambra, Spring
Meadow Lake State Park, Clancy, Jefferson City and Goose Bay.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Canyon Ferry Lake, get out of the water and 
move indoors or inside a vehicle. Remember, lightning can strike out 
to 10 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4660 11215 4681 11160 4680 11153 4682 11152
      4676 11149 4675 11146 4664 11141 4662 11132
      4656 11132 4654 11134 4652 11128 4647 11126
      4635 11202
TIME...MOT...LOC 2047Z 246DEG 47KT 4658 11170 

$$

RCG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 4, 2:08 PM MDT, 41 minutes earlier.

Area forecast discussion, Jul 4, 2:08 PM MDT, 41 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
208 PM MDT Sun Jul 4 2021

.SYNOPSIS...
Showers and thunderstorms will move through Southwest and Central MT
this evening, while a cool front moves southward from Canada through
North Central MT after Midnight. Overall temperatures will be
above normal all week, with Wednesday likely being the hottest
work day. There will be scattered thunderstorms through Wednesday,
but a significant amount of precipitation is not expected at this
time.

&&

.DISCUSSION...
Tonight through Tuesday...The first round of showers/storms is
exiting the eastern portions of the region at 2 PM, as the next
wave of thunderstorms moves into the western portions of the
region. These storms will move through our region late this
afternoon/evening and could impact firework display, mostly south
of a line from Helena to Lewistown. A wind shift will move
southward through North Central MT, mostly after Midnight. On
Monday, NBM temperatures look on track. I don't think the cloud
cover will be enough to hold temperatures down, along with the dry
soil conditions. In Southwest MT, afternoon temperatures still
look to approach 90 degrees. Temperatures warm to about 4 to 8
degrees above normal on Tuesday afternoon, with a few isolated
showers/thunderstorms possible around Havre/Harlem.

Wednesday through Friday...An upper level disturbance will move
through the region on Wednesday, thus the chances for
thunderstorms look a bit higher on this day. It is hot ahead of
this disturbance, with the airmass cooling a bit for Thu/Fri.
Although afternoon temperatures are likely to remain above
normal.

Saturday and Sunday...Overall expect above normal temperatures
next weekend along with dry conditions, as the upper level ridge
rebuilds over the region. Brusda

&&

.AVIATION...
1155 AM MDT Sun Jul 4 2021 (04/18Z TAF period)

Scattered showers/thunderstorms will affect portions of Central and
Southwest MT through out 08z Monday. A surface wind shift to the
northwest/north will move southward through North Central MT early
on Monday morning. An isolated shower is possible along this cool
front, but confidence is low at this point that any shower will
affect a terminal. Overall, VFR conditions will prevail across the
region through the period. Brusda

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...
Thunderstorms are expected over the Central and Southern portions
of the region this evening, as a wind shift moves through the
northern portions of the region after Midnight. Wednesday looks to
be hot, along with thunderstorms. On Thursday, the upper level
ridge breaks down, resulting in higher wind speeds. There is the
potential that some fire weather highlights might be needed for
portions of the region later this week. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  82  54  89 /   0   0  10  10
CTB  54  76  53  82 /   0  10  30  10
HLN  61  89  58  95 /  20  10  10   0
BZN  57  88  52  94 /  40  20  10  10
WYS  48  75  41  84 /  40  60  20  10
DLN  57  87  51  91 /  40  30   0   0
HVR  57  84  56  85 /  10  10  30  30
LWT  58  82  55  85 /  20  20  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 4, 2:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
249 PM MDT Sun Jul 4 2021

MTZ014-052-053-042115-
Broadwater-Jefferson-Central and Southern Lewis and Clark-
249 PM MDT Sun Jul 4 2021

...THUNDERSTORMS WILL AFFECT SOUTHEASTERN LEWIS AND CLARK...
NORTHWESTERN BROADWATER...AND NORTHEASTERN JEFFERSON COUNTIES...

At 247 PM MDT, thunderstorms were located 10 miles east of East
Helena, or 15 miles east of Helena, moving northeast at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Helena, East Helena, Montana City, Winston, York, Alhambra, Spring
Meadow Lake State Park, Clancy, Jefferson City and Goose Bay.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Canyon Ferry Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4660 11215 4681 11160 4680 11153 4682 11152
      4676 11149 4675 11146 4664 11141 4662 11132
      4656 11132 4654 11134 4652 11128 4647 11126
      4635 11202
TIME...MOT...LOC 2047Z 246DEG 47KT 4658 11170

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:26 PM MDTSpecial Weather StatementTFXMadison34 min
Jul 3, 8:29 PM MDTSpecial Weather StatementTFXSilver Bow31 min
Jul 3, 9:05 PM MDTSpecial Weather StatementTFXSilver Bow25 min
Jul 3, 9:31 PM MDTSpecial Weather StatementTFXSilver Bow14 min
Jul 3, 9:56 PM MDTSpecial Weather StatementTFXGallatin34 min
Jul 4, 3:14 PM MDTSpecial Weather StatementTFXBeaverhead46 min
Jul 4, 3:19 PM MDTSpecial Weather StatementTFXBroadwater26 min
Jul 4, 3:44 PM MDTSpecial Weather StatementTFXBroadwater31 min
Jul 4, 4:01 PM MDTSpecial Weather StatementTFXBeaverhead, Madison59 min
Jul 4, 4:17 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson28 min
Jul 4, 4:32 PM MDTSpecial Weather StatementTFXWheatland28 min
Jul 4, 4:49 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson26 min
Jul 4, 5:09 PM MDTSpecial Weather StatementTFXMadison66 min
Jul 4, 5:19 PM MDTSpecial Weather StatementTFXJefferson26 min
Jul 4, 5:39 PM MDTSpecial Weather StatementTFXJudith Basin36 min
Jul 4, 5:40 PM MDTSpecial Weather StatementTFXFergus35 min
Jul 4, 5:41 PM MDTSpecial Weather StatementTFXMeagher34 min
Jul 4, 5:48 PM MDTSpecial Weather StatementTFXGallatin, Madison42 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.